Kentucky, 2018

Tornado and Flash Flooding in Kentucky, September 5 to 9, 2018

September 5 to 9, 2018 · NWS LMK · 18 events in 8 counties and zones

On September 5, 2018, the remnants of Tropical Storm Gordon moved north from the Gulf of Mexico. It carried copious amounts of moisture as it continued to rotate while slowly moving north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$192,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On September 5, 2018, the remnants of Tropical Storm Gordon moved north from the Gulf of Mexico. It carried copious amounts of moisture as it continued to rotate while slowly moving north. In Kentucky, the outer bands of the system brought showers and thunderstorms that produced isolated wind damage September 5 and 6. By September 8th, Gordon was centered in southeast Missouri with much of its moisture and energy in the Ohio River Valley interacted with a stationary front. This produced efficient rainfall that caused flash flooding, and the environmental shear was strong enough to produce two tornadoes along the Ohio River in southern Indiana and north-central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 5, 2:16 PM EST, 34 minutes earlier.

Area forecast discussion, Sep 5, 2:16 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT Wed Sep 5 2018

.Short Term...(This evening through Thursday)
Issued at 245 PM EDT Wed Sep 5 2018

Plenty of mid-level cloud cover has overtaken the Ohio Valley as
Gordon continues to weaken over the Deep South, but also sling
tropical moisture northward. Isolated showers and a few storms have
already popped, at least an hour or two earlier than the last few
days. Expect isolated to scattered storms into this evening, with
the best chances from south-central Kentucky into the Bluegrass
region, where precipitable water is at or above 1.8 inches. The
juicy air mass will support some locally heavy rainfall, but given
the lack of shear or strong forcing, no organized severe wx is
expected.

Can't rule out some fog formation toward morning with the moist
boundary layer, but confidence is limited by abundant cloud cover.
Best opportunity for fog will be in southern Indiana in and west of
the Hoosier National Forest.

Thursday looks similar to today with moisture continuing to
increase. More confidence in scattered convection, especially in the
afternoon. However, still not expecting much organization to it just
yet.  More extensive cloud cover will result in narrower temp
ranges.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 250 PM EDT Wed Sep 5 2018

Mid level flow is expected to stay well north of the CWA crossing
over the Great Lakes and Canada. The low that was Gordon should be
in south central Arkansas. With no force moving Gordon, it's going
to slowly move north through Arkansas. Precipitable water values at
the center will be around 2.4". This moisture will flow up the
Mississippi and Ohio River Valleys and bring precipitable water
values of around 2" to the CWA.

On Friday, a front near southern Indiana will move south over
central Kentucky. This will take advantage of the added moisture in
the atmosphere and provide widespread showers and thunderstorms
across the CWA. Expect better chances of rainfall in southern
Indiana and north-central Kentucky. As the sun sets, showers will
diminish.

Mid-day Saturday, Gordon starts moving again. The system is expected
to reach the north west corner of Arkansas before upper level flow
pushes the system to the east. The heavy rainfall is expected to
stay on the northern side of the low as the system moves east.

By Sunday afternoon, the low will enter south-central Indiana
increasing shower and storm chances for the CWA. Heavy rain is
expected through Indiana with lower amounts further south, but
everyone in the CWA should expect rainfall.

Sunday night into early Monday, a front will begin its journey
through southern Indiana and Central Kentucky. This is expected to
form a line of convection that will reach across the CWA from
northeast to southwest. Everyone will see rainfall.

Tuesday and Wednesday, surface high pressure will set up to the
north over the eastern Great Lakes. To the southwest a weak surface
low. The CWA will sit on the line between flowing moisture from the
Gulf of Mexico and drier air to the northwest. Lower rain chances
will continue, but widespread heavy rainfall isn't expected.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Wed Sep 5 2018

Expect prevailing VFR conditions through the valid TAF period, with
the exception of some fog at HNB early Thu morning. Will carry a few
hrs of IFR vis there, but will use TEMPO groups to cover any other
restrictions.

Expect isolated to scattered convection this afternoon, with the
best chances at LEX and BWG, where we will carry VCTS for a few hrs.
Isolated showers just south of SDF will make that a last-minute
call, but not expecting any showers or storms to affect HNB. Could
see MVFR visibility in some of the heavier downpours, but any
restrictions will be too brief to mention.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...KDW
Aviation...RAS
Hazardous weather outlook, Sep 5, 2:38 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
338 PM EDT Wed Sep 5 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
338 PM EDT Wed Sep 5 2018 /238 PM CDT Wed Sep 5 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible through this
evening. Frequent lightning, gusty winds, and brief heavy rainfall
are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will increase through the weekend, with heavy
rainfall possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of heavy rain or flooding.

RAS/KDW

In the hours before

Special weather statement, Sep 5, 2:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
329 PM EDT WED SEP 5 2018

KYZ037-041-042-052000-
Bourbon-Fayette-Harrison-
329 PM EDT WED SEP 5 2018

...GUSTY WINDS AND FREQUENT LIGHTNING WILL AFFECT WESTERN
BOURBON...NORTHEASTERN FAYETTE AND SOUTHERN HARRISON COUNTIES...

At 329 PM EDT, a strong thunderstorm was located between Lexington
and Paris, moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Paris, Cynthiana, Millersburg, Sidville, Elmendorf, Shawhan, Ruddels
Mills, Hutchison, Leesburg and Avon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3805 8431 3810 8446 3819 8445 3821 8440
      3822 8442 3825 8442 3828 8444 3830 8444
      3830 8443 3831 8444 3842 8443 3836 8417
      3830 8413
TIME...MOT...LOC 1929Z 197DEG 8KT 3823 8433

RAS
Special weather statement, Sep 5, 2:34 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
334 PM EDT WED SEP 5 2018

KYZ039-040-047-052000-
Mercer-Woodford-Anderson-
334 PM EDT WED SEP 5 2018

...GUSTY WINDS AND FREQUENT LIGHTNING WILL AFFECT MERCER...WOODFORD
AND EASTERN ANDERSON COUNTIES...

At 333 PM EDT, a strong thunderstorm was located 9 miles north of
Harrodsburg, moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Burgin, Oregon, Bondville,
Talmage, Terrapin, Mundys Landing and Mcbrayer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3786 8471 3786 8469 3785 8469 3784 8472
      3783 8473 3781 8471 3774 8476 3782 8495
      3809 8491 3810 8490 3804 8465
TIME...MOT...LOC 1933Z 197DEG 8KT 3790 8481

RAS

The radar

The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
September 5, 2:50 PM EST
Where
Bourbon County, 1 mi ESE of Paris
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.217, -84.232

The media reported one tree down blocking 460 in Paris, Kentucky in Bourbon County.

Thunderstorm Wind, Lincoln

When
September 6, 12:06 PM EST
Where
Lincoln County, 1.38 mi S of Grab Orchard
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.450, -84.520

One large tree blew down on a house.

Thunderstorm Wind, Clinton

When
September 6, 1:55 PM CST
Where
Clinton County, 1.66 mi E of Wago
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.720, -85.140

There was damage to an outbuilding near Albany.

Thunderstorm Wind, Meade

When
September 8, 3:20 PM EST
Where
Meade County, 1.77 mi WNW of Andyville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.040, -86.400

Law enforcement reported a power line down near Concordia.

Tornado, Hancock

When
September 8, 4:42 PM CST to 4:54 PM CST
Where
Hancock County, 2.45 mi SSE of Lewisport to 0.67 mi E of Adair
Rating
EF0
Path length
5 mi
Path width
50 yd
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
37.897, -86.884

This tree-top level tornado did all of its damage 20 to 30 feet above ground. Never more than 50 yards wide, the first evidence of the tornado touching down was one mile south of the water tower on Thomas Lane, where it downed several large branches that blocked the road. Moving northeast over forested land, the next evidence was more tree trunks and branches snapped on Poplar Grove Rd just north of the intersection with Hilldale Rd. The tornado then continued to skip northeast, snapping branches and trunks to the west of Frank Luttrell Rd, before crossing the road and causing minor roof damage to the metal roof of a barn and snapping more tree limbs a third of a mile southeast of North Hancock Elementary School. The tornado dropped small branches and leaves along its path as it continued northeast. The last major tree damage was observed around a home on Adair Rd, where trees were uprooted and trunks snapped in a cyclonic pattern around the home. The only damage to the home, however, was minor roof damage from a branch falling on it. The storm then crossed Adair Rd, lifting somewhere in a wooded area west of a large pond near Beauchamp Lane, where residents witnessed its dissipation.

Flash Flood, Jefferson

When
September 8, 7:55 PM EST to 9:00 PM EST
Where
Jefferson County, 0.68 mi NW of Louisville to 0.85 mi NW of Louisville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.238, -85.788

A person was trapped in a vehicle on Dixie Highway and Oak Street. A water rescue took place.

Flash Flood, Jefferson

When
September 8, 7:55 PM EST to 8:30 PM EST
Where
Jefferson County, 2.9 mi NNW of Louisville to 2.96 mi NNW of Louisville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.270, -85.796

Twenty Nineth Street was flooded between St. Xavier Street and Bank St.

Thunderstorm Wind, Jefferson

When
September 8, 7:55 PM EST
Where
Jefferson County, 1.26 mi N of Coral Ridge
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.098, -85.696

Trees were reported down on the 10200 block of Blue Lick Road.

Flash Flood, Jefferson

When
September 8, 7:57 PM EST to 8:30 PM EST
Where
Jefferson County, 0.5 mi NNW of Louisville to 0.41 mi NNW of Louisville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.237, -85.783

A person was trapped in a vehicle at 17th Street and Dumesnil Street.

Flash Flood, Jefferson

When
September 8, 8:00 PM EST to 8:30 PM EST
Where
Jefferson County, 1.45 mi SSE of Valley Station to 1.36 mi SE of Valley Station
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.102, -85.857

A water rescue took place to rescue a person stuck in a vehicle on Grafton Hall Road.

Flash Flood, Jefferson

When
September 8, 8:00 PM EST to 8:30 PM EST
Where
Jefferson County, 1.18 mi WNW of Audubon Park to 1.08 mi WNW of Audubon Park
Cause
Heavy Rain
Property damage
$40,000
Reported by
Public
Coordinates
38.206, -85.751

There was a report of multiple cars trapped in high water on the ramp from Crittenden Drive to Interstate 65 South.

Flash Flood, Jefferson

When
September 8, 8:05 PM EST to 8:35 PM EST
Where
Jefferson County, 0.85 mi SW of Louisville to 0.75 mi WSW of Louisville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
38.222, -85.792

The media reported several vehicles under water at Dixie Highway and Algonquin Parkway.

Flash Flood, Jefferson

When
September 8, 8:05 PM EST to 8:35 PM EST
Where
Jefferson County, 0.92 mi NNE of Louisville to 1.03 mi N of Louisville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
38.243, -85.776

A driver and two children were stuck in a vehicle on 15th Street and Breckinridge Street.

Flash Flood, Jefferson

When
September 8, 8:10 PM EST to 8:40 PM EST
Where
Jefferson County, 1.72 mi NNW of Louisville to 1.37 mi N of Louisville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.252, -85.794

There was a water rescue reported in West Louisville.

Flash Flood, Jefferson

When
September 8, 10:00 PM EST to 11:00 PM EST
Where
Jefferson County, 0.52 mi NNE of Louisville to 0.42 mi NNE of Louisville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.237, -85.778

A Yellow Cab taxi driver tried to drive through standing water underneath a railroad overpass at 13th Street and Oak Street. When the vehicle he was driving stalled, the driver made several calls to 911, but provided an incorrect location for rescuers. He drowned due to the quickly rising flood waters in that low spot.

Flash Flood, Clark

When
September 9, 7:15 AM EST to 7:45 AM EST
Where
Clark County, 2.81 mi ESE of Winchester to 2.12 mi ESE of Winchester
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.970, -84.130

State Road 89, Irvine Road, was underwater 1 to 2 miles southeast of Winchester, Kentucky.

Flash Flood, Jessamine

When
September 9, 2:41 PM EST to 3:01 PM EST
Where
Jessamine County, 1.49 mi SSE of Union Mills to 1.21 mi SW of Logana
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.860, -84.510

Water was flowing over Bethany Road in the Logana area.

Flash Flood, Jessamine

When
September 9, 2:41 PM EST to 3:11 PM EST
Where
Jessamine County, 2.34 mi NNE of Union Mills to 2.16 mi NNE of Union Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.910, -84.500

Mackey Pike near Hickman Creek was closed due to being a couple of feet underwater.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Jefferson2018-09-0840MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyThe tornado archive for Kentucky, 2018Warnings in Kentucky, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783663, 783664, 783666, 783667, 783662, 783635, 783637, 783668, 783638, 783639, 783651, 783652, 783656, 783657, 784424, 783658, 783659, 783660.